Dry Lips After Using Roaccutane, Suggestions?
- Asked by tmarkey
- 1 year ago
I was on roaccutane for 6 months for 50 mg a day because of acne I suffered from really bad chapping of the lips although I am only 21 and male so I probably complain about it more than I should! But I've been off the medication now for nearly 5 months Now the line on my lower lip which separates the wet part of the oral mucosa from the front facing normal skin is dry and scaly. The oral mucosa directly behind the line is sticky to touch. I don't think you would call this chapped lips.
Healing Accutane induced dry lips
Dry lips is by far the most common side effect of Accuante. It was listed by Roche as occurring 95% of the time. This may be underestimating its frequency. Some years ago, before Accutane was approved, our dermatology department performed a study to determine its value in the treatment of a type of ichthyosis, fish-scale disease. Patients were placed on 2 mg/kg., over twice the dose which is not recommended for acne. Of course, us residents did the brunt of the work: taking histories, examining patients, and tabulating the data. This was a placebo controlled, age and sex controlled, double blinded study. The latter part I always found amusing. I ask you what kind of blinding could there be when every single Accutane patient had severely chapped lips, clearly marking them as being in the Accutane group and not the control group.
I agree with Dr. Rueckl, that Dr. Dan's Cortibalm is an excellent product and often recommend it to my patients. CarMex is also very good.
If your lip dryness persists despite the use of these products. I would recommend Vitamikn E 200 I. U. The problem also might be a low grade infection. A German study authored by Professor Helmut Tilsch, found that a significant proportion of patients whose lips were chronically inflamed carried bacteria. The use of Bactroban ointment for two weeks seemed to help. This is a prescription product, so you might ask your dermatologist for a prescription for Bactroban.
Dry lips and Accutane
I've been prescribing Accutane for nearly 30 years. Dry, chapped lips is the number one complaint both during and post Accutane. The BEST product I've found is Dr. Dan's Cortibalm. It has 1% hydrocortisone in it so it helps with the redness and dryness too. It's the best and it's inexpensive and easy to purchase online - just Google it.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.